Alert archive / Iowa / River Flood Warnings in 2018
River Flood Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 8, 2018, 8:47 AM CST for Plymouth County, Iowa; Union County, South Dakota. It was in force for 45 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2018, 8:47 AM CST (14:47 UTC)
- Expired
- Mar 10, 2018, 6:13 AM CST
- In force
- 45 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Akron (AKRI4).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
020
WGUS43 KFSD 081447
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
847 AM CST Thu Mar 8 2018
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...South Dakota...
Big Sioux River At Akron
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-SDC127-091847-
/O.NEW.KFSD.FL.W.0008.180308T1447Z-180310T1213Z/
/AKRI4.1.ER.180308T1345Z.180309T0000Z.180309T1213Z.NO/
847 AM CST Thu Mar 8 2018
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Big Sioux River At Akron.
* until Saturday morning.
* At 08AM Thursday the stage was 16.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...The river will crest near 16.4 feet by Thursday March
08. The river will fall below flood stage Friday March 09.
* At stages near 16.0 feet...Several farm levees are overtopped with
significant flooding of agricultural lands.
&&
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
4273 9669 4277 9667
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
BIG SIOUX RIVER
AKRI4 16.0 16.01 Thu 8 AM 16.4 Thu 6 PM 16.0 Thu Mar 08
MG1 follow-up statement
157
WGUS83 KFSD 091126
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
526 AM CST Fri Mar 9 2018
...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...
Big Sioux River above Hawarden
Big Sioux River At Akron
Little Sioux River At Spencer
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-167-SDC127-091156-
/O.CAN.KFSD.FL.W.0005.000000T0000Z-180309T1424Z/
/HWDI4.1.ER.180307T0026Z.180308T0631Z.180309T0915Z.UU/
526 AM CST Fri Mar 9 2018
The Flood Warning is cancelled for
The Big Sioux River above Hawarden.
* At 04AM Friday the stage was 18.9 feet.
* Flood stage is 19.0 feet.
* Recent activity...The river fell below flood stage at Friday March
09.
* Forecast...The river will continue to fall to 15.6 feet by 6 AM
Saturday.
* At stages near 19.0 feet...Agricultural flooding begins on the
South Dakota side of the river.
&&
LAT...LON 4331 9663 4331 9651 4314 9641 4303 9647
4303 9654 4312 9654
$$
IAC149-SDC127-091156-
/O.CAN.KFSD.FL.W.0008.000000T0000Z-180310T1213Z/
/AKRI4.1.ER.180308T1345Z.180309T0000Z.180309T0530Z.NO/
526 AM CST Fri Mar 9 2018
The Flood Warning is cancelled for
The Big Sioux River At Akron.
* At 05AM Friday the stage was 15.9 feet.
* Flood stage is 16.0 feet.
* Recent activity...The river rose above flood stage on Thursday
March 08.
* Recent activity...The river fell below flood stage at Thursday
March 08.
* Forecast...The river will continue to fall to 11.8 feet by 6 AM
Saturday.
* At stages near 16.0 feet...Several farm levees are overtopped with
significant flooding of agricultural lands.
&&
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
4273 9669 4277 9667
$$
IAC041-091156-
/O.CAN.KFSD.FL.W.0003.000000T0000Z-180309T2230Z/
/SPWI4.1.ER.180305T1945Z.180308T0000Z.180309T0300Z.NO/
526 AM CST Fri Mar 9 2018
The Flood Warning is cancelled for
The Little Sioux River At Spencer.
* At 04AM Friday the stage was 9.6 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Thursday
March 08.
* Recent activity...The river fell below flood stage at Thursday
March 08.
* Forecast...The river will continue to fall to 8.7 feet by 6 AM
Saturday.
* At stages near 9.5 feet...The lower left bank overflows and very
minor flooding of low lands begins.
&&
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
4302 9510 4310 9510
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
BIG SIOUX RIVER
HWDI4 19.0 18.89 Fri 4 AM 18.1 Fri 6 AM 20.7 Thu Mar 08
AKRI4 16.0 15.85 Fri 5 AM 15.7 Fri 6 AM 16.1 Thu Mar 08
LITTLE SIOUX RIVER
SPWI4 10.0 9.65 Fri 4 AM 9.4 Fri 6 AM 11.8 Wed Mar 07What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 8, 5:25 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 8, 5:25 AM CST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 525 AM CST Thu Mar 8 2018 .SHORT TERM...(Today and Tonight) Issued at 252 AM CST Thu Mar 8 2018 Generally speaking, the forecast for the next seven days remains rather quiet with only a few minor flies in the ointment. Today, it looks like we'll still be dealing with a pesky corridor of low level moisture on the eastern side of the 925mb ridge axis. Models generally struggling with this cloud cover, but do suggest slight scattering and shift eastward through the middle of the day, but CPD plots indicate that SW Minnesota may see this cloud cover all day. Temperatures will remain slightly below normal under a light wind. Overnight and Friday: A minor shortwave zipping through the Northern Plains will bring warm advection into the region. A narrow corridor of enhanced low level RH will again allow for a small band of flurries or light snow to move through during the morning hours. Minimal accumulations (dusting to a couple tenths) anticipated. .LONG TERM...(Friday through Wednesday) Issued at 252 AM CST Thu Mar 8 2018 Looking ahead to the weekend: Slightly better model consistency regarding the upper trough moving through this weekend. A fairly moisture starved system seems to have a consensus track to the southwest of the CWA Saturday into Sunday. CMC remains the more bullish model when it comes to QPF, with GFS slightly drier, and ECMWF even more discouraging. At least as of right now, it looks like the highest PoPs remain focused along the MO River Valley. Will hold onto lingering slight chance PoPs on Sunday, but soundings are not encouraging. Have bumped up probICE grids to force precipitation more towards snow than freezing rain. Temperatures are a bit more concerning. Ahead of the wave highs on Saturday should reach well into the 30s. However with a more northerly wind fetch on Sunday, still concerned temperatures are a bit too warm, especially in northern zones. Monday-Thursday: Only concern in this period is with temperatures. Models continue to trend towards more northerly mid-level influence, which suggests cooler temperatures. Mostly concerned with Monday and Tuesday, and have tried to lower temperatures a few degrees. We should finally see the low level ridge break eastward by Wednesday which should usher in southwesterly low level flow and warmer temperatures. Wednesday and Thursday should feature temperatures in the 40s to even 50s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 522 AM CST Thu Mar 8 2018 Pesky low level stratus continues to build across the CWA. Next batch of stratus over HON poised to move south and east slowly this morning. Ceilings on average are IFR to very low MVFR. Sioux Falls is stuck in a bit of a hole at the moment, but indications are that ceilings will shift into the city in the next 1-3 hours. The speed at which they move east is in question. Winds in the 925:900 mb layer remain from the NW and won't turn variable until mid-day. So it's possible these ceilings could hold on or at least wait to shift east of the terminals until this afternoon. Otherwise, we'll watch thickening mid-level clouds overnight with some lowering down to MVFR levels again after midnight as another wave moves into the region. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Mar 8, 3:06 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 306 AM CST Thu Mar 8 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-090915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 306 AM CST Thu Mar 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A light rain or snow mixture is possible Saturday into Sunday. Little to no accumulation is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
River Flood Warnings in Iowa, 2018River Flood Warnings in South Dakota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.